Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 139, NWS Bismarck, ND

August 26, 2021Adams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 26, 2021, 2:28 AM MDT for Adams County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2021, 2:28 AM MDT (08:28 UTC)
Expired
Aug 26, 2021, 3:00 AM MDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Adams County, ND

The radar

The Bismarck radar (KBIS), 142 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2183 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KBIS 260828
SVRBIS
NDC001-260900-
/O.NEW.KBIS.SV.W.0139.210826T0828Z-210826T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
228 AM MDT Thu Aug 26 2021

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Adams County in southwestern North Dakota...

* Until 300 AM MDT.

* At 227 AM MDT, a severe thunderstorm was located over White Butte,
  or 10 miles west of Lemmon, moving northeast at 45 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Haynes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10260 4598 10263 4621 10229 4621 10200
      4619 10199 4595 10200
TIME...MOT...LOC 0827Z 243DEG 38KT 4595 10237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GALE
1 follow-up statement
194 
WWUS53 KBIS 260843
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
243 AM MDT Thu Aug 26 2021

NDC001-260900-
/O.CON.KBIS.SV.W.0139.000000T0000Z-210826T0900Z/
Adams ND-
243 AM MDT Thu Aug 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR SOUTHEASTERN ADAMS COUNTY...

At 242 AM MDT, a severe thunderstorm was located 9 miles north of
North Lemmon, or 10 miles north of Lemmon, moving northeast at 45
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Adams County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4595 10244 4608 10243 4621 10229 4621 10200
      4619 10199 4595 10200
TIME...MOT...LOC 0842Z 224DEG 41KT 4608 10214 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

GALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 2:22 AM MDT, 6 minutes earlier.

Area forecast discussion, Aug 26, 2:22 AM MDT, 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
322 AM CDT Thu Aug 26 2021

.SHORT TERM...(Today and tonight)
Issued at 322 AM CDT Thu Aug 26 2021

Strong to severe elevated storms have developed across the
southwest and will continue to spread east through the morning.
Other sub-severe showers and storms will also continue to develop
further north and east along the nose of the low level jet.

Storms along and south of the Interstate 94 corridor will be in
an environment characterized by 1000 to 2000 J/kg MUCAPE and 0-6km
shear in the 35 to 50 knot range. However the best environment,
and the area that will remain most favorable for a few severe
storms will be right along the South Dakota border. Large hail up
to the size of golf balls will be the primary threat with the
strongest cores, but an isolated severe wind gust or two may be
able to penetrate the stable boundary layer as a 62 mph gust was
noted south of the SD border in Ludlow. Locally heavy rainfall
remains a possibility under the strongest cores with anomalous
PWATs in place and the potential for some training.

Storms will mainly move out of the area by late morning, giving
way to a cloudy and cool afternoon with highs in the lower 60s to
lower 70s. A few showers may linger through the afternoon west and
central.

Tonight, another wave approaches, skirting our west and south.
The best chance for a strong to severe storm will likely be across
the southwest where MUCAPE and shear values will be very similar
to this morning's environment. Further east into the south
central, it seems that shear will remain strong, but buoyancy will
be lacking. Lows will be in the upper 40s to mid 50s, with the
coolest temperatures in the Turtle Mountains.

.LONG TERM...(Friday through Wednesday)
Issued at 322 AM CDT Thu Aug 26 2021

Normal to below normal temperatures continue through the long term
with various chances of precipitation.

Ongoing showers and storms will make their way out of the area by
early Friday afternoon and we will see another lull in
precpitation before the next wave makes its way into the west in
the evening. Once again, there will be a chance for some strong to
severe storms west and south central overnight.

Chances for showers and thunderstorms will persist through
Saturday, especially in northern and eastern portions of the
forecast area as the upper trough moves overhead and off to our
east. Skies will clear and rain chances will end from west to east
Saturday evening, with a dry day expected on Sunday as upper flow
flattens out. This upper air pattern continues through the
beginning of the work week with highs back in the mid 70s to mid
80s. As weak impulses move through the flow and troughing begins
to deepen upstream, we could see some chances for precipitation
emerge midweek, but nothing consistent in guidance at this point.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1156 PM CDT Wed Aug 25 2021

VFR conditions to begin the 06Z TAF period. Surface flow will be
mainly easterly, and will increase on Thursday. Scattered to
numerous showers and thunderstorms are moving into far southwest
ND at this time and will move west to east across the Southern
TAF sites late tonight through Thursday morning. Strong erratic
winds and MVFR-IFR ceilings/vsbys can expected in any storms
that affects these TAF sites. Scattered showers and isolated
thunder could impact the northern TAF sites as well. MVFR to IFR
ceilings are forecast to develop over much of western and central
ND Thursday morning and could remain at TAF sites through much of
the day and into the evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ZH
LONG TERM...ZH
AVIATION...TWH
Hazardous weather outlook, Aug 25, 11:03 PM MDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1203 AM CDT Thu Aug 26 2021

NDZ031>037-040>048-050-051-270515-
Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Stutsman-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-
McIntosh-Dickey-
1203 AM CDT Thu Aug 26 2021 /1103 PM MDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered to numerous showers and Thunderstorms are expected late
tonight. A few thunderstorms may be strong to severe with quarter
size hail and winds to 60 mph. Storms may also produce locally
heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are likely on Thursday and Friday. A few storms may
become strong to severe. Storms may also produce locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, damaging winds, and
heavy rain amounts in the upcoming days.

NDZ001>005-009>013-017>023-025-270515-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-
1203 AM CDT Thu Aug 26 2021 /1103 PM MDT Wed Aug 25 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Scattered showers and isolated thunderstorms are expected late
tonight. Severe weather is not anticipated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 26, 12:58 AM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1258 AM MDT Thu Aug 26 2021

NDZ043-260730-
Bowman ND-
1258 AM MDT Thu Aug 26 2021

...A strong thunderstorm will impact portions of southeastern Bowman
County through 130 AM MDT...

At 1258 AM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of North Cave Hills, or 17 miles south of Bowman,
moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bowman Haley Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4595 10357 4613 10342 4598 10300 4594 10308
TIME...MOT...LOC 0658Z 216DEG 18KT 4594 10343

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

GALE
Special weather statement, Aug 26, 2:17 AM MDT, 11 minutes before
Special Weather Statement
National Weather Service Bismarck ND
217 AM MDT Thu Aug 26 2021

NDZ041-042-044-045-260900-
Grant ND-Hettinger ND-Sioux ND-Adams ND-
217 AM MDT Thu Aug 26 2021

...Strong thunderstorms will impact portions of southwestern Sioux,
southeastern Hettinger, western Grant and Adams Counties through 300
AM MDT...

At 217 AM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Mott to near White Butte.
Movement was northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hettinger, Mott, Elgin, New Leipzig, Regent, Haynes, Heart Butte Dam,
Burt, Heil and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4595 10278 4640 10272 4672 10173 4595 10157
TIME...MOT...LOC 0817Z 228DEG 26KT 4646 10237 4598 10239

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

GALE
Local storm report, Aug 26, 2:19 AM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
319 AM CDT THU AUG 26 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     TSTM WND GST     1 NNW HETTINGER         46.02N 102.65W
08/26/2021  M60 MPH          ADAMS              ND   ASOS

            ASOS STATION KHEI HETTINGER AIRPORT.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 12:58 AM MDTSpecial Weather StatementBISBowman32 min
Aug 26, 1:18 AM MDTSevere Thunderstorm WarningBISAdams, Bowman27 min
Aug 26, 1:43 AM MDTSevere Thunderstorm WarningBISAdams, Bowman32 min
Aug 26, 2:17 AM MDTSpecial Weather StatementBISAdams, Hettinger43 min
Aug 26, 2:52 AM MDTSevere Thunderstorm WarningBISAdams, Grant, Sioux23 min
Aug 26, 12:40 PM MDTSpecial Weather StatementBISDickey20 min
Aug 26, 12:58 PM MDTSpecial Weather StatementBISLaMoure32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.